Heavy Snow, Davis / Apache Mountains Area
- When
- December 6, 6:00 PM CST to December 7, 10:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Public
The public reported 4 inches of snow in Alpine.
A southern stream shortwave trough combined with a northern, and southern, stream upper jet to produce significant snowfall over much of West Texas to the west of the Pecos River.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A southern stream shortwave trough combined with a northern, and southern, stream upper jet to produce significant snowfall over much of West Texas to the west of the Pecos River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 6, 5:33 PM CST, 27 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
533 PM CST Wed Dec 6 2017
.AVIATION...
00Z TAF issuance...
Currently have a mixed bag of flight conditions across the region
this evening, ranging from VFR at CNM/HOB/INK to MVFR at PEQ to IFR
at MAF/FST. Not expecting any terminals to improve given expected
increase in precip over the next 6 hours or so. Most precip remains
-RA however HOB has recently reported a change over to -SN. The
change over is expected to occur at all terminals at some point
however the timing is very uncertain. Will continue to monitor
radar/obs and amend if needed. Otherwise, precip and low cigs should
slowly shift southward through the day Thursday with improving
conditions expected.
&&
.PREV DISCUSSION... /issued 247 PM CST Wed Dec 6 2017/
DISCUSSION...
Precipitation continues to fall across most of the forecast area
early this afternoon under the entrance region of a 125kt h25 jet.
Temperatures have stayed mainly above freezing, with the exception
of the Guadalupe Mountains where temperatures have dropped below
freezing with light snow this afternoon. Rainfall amounts of
0.10-0.5" were noted around the forecast area, with only a few
locations over Southeast New Mexico, the northern Permian Basin
and Upper Trans Pecos having reported sleet or snow.
Mid level support will increase late this afternoon/evening ahead
of a minor shortwave trough traversing the area within nearly
zonal flow aloft. Precipitation will pick up, particularly over
southwest Texas, with forecast soundings around the area
indicating a transition to a mix of rain/sleet & snow, or all
snow, over Southeast New Mexico and the Permian Basin. Soundings
indicate a transition to all snow in the mountains, and I-10/I-20
split, by late afternoon which will aid temperatures dropping
below freezing in these areas. Precipitation amounts over
Southeast New Mexico and the Permian Basin will be lighter, so
even if rain changes completely to snow, surface temperatures will
stay above freezing, so little accumulation is expected.
Locations from the Presidio Valley, eastward across the Stockton
Plateau and Lower Trans Pecos will remain all rain until later
this evening when a transition to rain/snow, or all snow will
occur.
This round of wintry precipitation will likely last through
07/03Z before tapering off. Since 3-5 inches of snow could still
fall in the Davis Mountains, will leave the Winter Storm Warning
in affect. In the Winter Weather Advisory area, surface
temperatures outside the mountains will only be marginally cold to
support snow accumulation, but think there will be enough
snowfall to warrant the continuation of the Advisory in it's
current configuration, with 1-3 inch snowfall amounts the common
denominator. Although much of the Permian Basin and Southeast
New Mexico Plains will see a rain/snow mix, or all snow,
overnight, surface temperatures mainly above freezing, along with
lighter precipitation amounts, will limit accumulations to an inch
or less.
By late tonight, the h25 jet will shift south and east, however
another, more potent mid level shortwave trough will translate
east/southeastward over New Mexico, and provide another round of
lift, especially for locations west of the Pecos River. Will
lower precipitation chances east of the Pecos River through the
day Thursday. But, precipitation will likely continue through
the day west of the Pecos River where forecast soundings indicate
all snow. We could see snowfall amounts rise by another 2-4
inches in the Davis Mountains, so will change the Watch to a
Winter Storm Warning there until 600 pm CST. Surface
temperatures outside the mountains will continue to be marginally
cold enough to support snowfall accumulation, but another 1-3
inches of snowfall appears likely, and will change the rest of the
Watch to a Winter Weather Advisory until 600 pm CST, and add
Reeves and Pecos counties to the Advisory. Precipitation will
decrease from 07/21Z to 08/00Z, and expect skies to clear as the
shortwave trough passes east of the region. Temperatures will
start a warming trend thereafter, but only after locations from
the Presidio Valley, eastward across the big Bend region and Lower
Trans Pecos possibly see their first hard freeze of the winter
Friday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 30 42 26 55 / 30 10 10 0
Carlsbad 28 36 22 52 / 40 30 10 0
Dryden 34 38 27 52 / 90 80 20 10
Fort Stockton 29 35 24 50 / 80 80 10 0
Guadalupe Pass 22 29 21 43 / 70 60 10 0
Hobbs 25 36 23 53 / 30 10 10 0
Marfa 27 31 16 44 / 90 90 20 10
Midland Intl Airport 31 37 26 54 / 50 30 10 0
Odessa 28 35 26 53 / 50 30 10 0
Wink 30 37 23 54 / 70 40 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 5 PM MST Thursday for Guadalupe
Mountains of Eddy County.
TX...Winter Weather Advisory until 6 PM CST /5 PM MST/ Thursday for
Big Bend Area-Guadalupe Mountains-Marfa Plateau-Pecos-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor.
Winter Storm Warning until 6 PM CST Thursday for Davis/Apache
Mountains Area.
&&
27/72Hazardous Weather Outlook National Weather Service Midland/Odessa TX 147 PM CST Wed Dec 6 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-072000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 147 PM CST Wed Dec 6 2017 /1247 PM MST Wed Dec 6 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Winter Storm Warning is in effect for the Davis Mountains above 6000 feet this afternoon through Thursday afternoon. A mix of rain and snow will become all snow tonight. Although ice accumulations will be less than one tenth of an inch, snowfall amounts of 3-5 inches are expected by late tonight. A Winter Weather Advisory is in effect for the Guadalupe, Delaware, and Glass Mountains, Marfa Plateau, Van Horn/Highway 54 corridor and Pecos and Reeves Counties this afternoon through Thursday afternoon. A mix of rain and snow will change to snow later tonight. Snowfall amounts of one to two inches are expected in these areas through tonight. One inch or less of snow is expected across the Permian Basin tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A Winter Storm Warning continues for the Davis Mountains above 6000 feet through Thursday afternoon. An additional 2 to 4 inches of snow is expected in the Davis Mountains tomorrow. A Winter Weather Advisory continues for the Guadalupe, Delaware, and Glass Mountains, Marfa Plateau, Van Horn/Highway 54 corridor and Pecos and Reeves Counties through Thursday afternoon. An additional 1 to 3 inches of snow is expected across these areas tomorrow. A Hard Freeze is possible for along the Rio Grande, Big Bend area, Terrell County, Lower Trans Pecos, and the southern Permian Basin Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
2 heavy snow. Local standard time, as filed.
The public reported 4 inches of snow in Alpine.
The Park Service reported 5 inches of snow in Chisos Basin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724605, 724606.